New Mexico, 2023High Wind in New Mexico, May 1, 2023
May 1, 2023 · NWS EPZ · 1 event in 1 county or zone
A weak surface trough extended up along the Rio Grande Valley with very dry air in place at the low levels. Virga showers were able to develop and produced a dry microburst north of Radium Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough extended up along the Rio Grande Valley with very dry air in place at the low levels. Virga showers were able to develop and produced a dry microburst north of Radium Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 1, 4:25 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, May 1, 4:25 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
525 PM MDT Mon May 1 2023
...New AVIATION...
.SYNOPSIS...
Issued at 200 PM MDT Mon May 1 2023
Moisture will slosh into the region tonight through Wednesday
night, increasing chances for showers and a few thunderstorms
mainly along and east of the Rio Grande. Drier and gusty showers
and isolated storms are possible over southwest New Mexico.
Temperatures will remain warm. Southwest winds strengthen and
humidities crater Thursday and Friday, leading to potential for
more widespread critical fire weather conditions. The upcoming
weekend appears dry, breezy to windy and warm.
&&
.DISCUSSION...
Issued at 200 PM MDT Mon May 1 2023
Models suggest today's considerable high clouds will hang around
tonight and then at least partially clear out Tuesday. The RAP and
HRRR continue to hint at some isolated convection moving
northward out of Old Mexico into south central NM later tonight
with spotty light rain and most likely gusty winds given the sub
20 degree dewpoints over the region this afternoon. The better low
level moisture will slosh westward Tuesday into Wednesday
potentially reaching the Rio Grande Valley although it may be
rather shallow, with the deeper low level moisture along the
mountains to the east. The GFS indicates a moisture surge may move
into southwest/south central NM as the upper low along the CA
coast starts to eject into AZ and NV on Wednesday night but again
would suspect low level moisture may be somewhat lacking. Pretty
much stuck with the NBM pops for this forecast package which
seemed to have the general trends although may be a little high. A
serious drying trend commences over southwest NM by Thursday, and
low level moisture east of the Rio Grande Valley is swept out
Thursday night and Friday. Consequently, breezy to windy and dry
conditions develop with higher potential for critical fire weather
conditions. This dry southwest flow pattern persists through the
upcoming weekend. Temperatures will be seasonably warm, and
overnight lows should cool down given the dry air mass.
&&
.AVIATION...
(00Z TAFS)
Issued at 530 PM MDT Mon May 1 2023
Plenty of cloud coverage tonight with Gulf moisture moving
northward into S NM/W TX. Weak convective activity ongoing south
of the border in Chihuahua will drift north overnight, leading to
isolated rain showers. Much of this will result in virga showers
due to very air surface air, leading to low precipitation, gusty
downdrafts, and surface winds up to 25 knots. Will need to monitor
TAFs for any gust fronts next few hours. CIGs likely remaining
around 10-12K FT overnight, clearing by early Tuesday morning.
&&
.FIRE WEATHER...
Issued at 200 PM MDT Mon May 1 2023
An upper low is forecast to drop southward along the CA coast
bringing occasional bouts of stronger south to southwest winds and
brief moisture surges into southwest NM through Wednesday
evening. This will lead to potential for some dry and gusty
showers or isolated storms and elevated fire weather conditions.
One such surge in indicated by short term models for tonight
although it may be more focused up the Mesilla Valley/Rio Grande
Valley. Another may occur Wednesday night but models seem to have
more disagreement. East of the Rio Grande low level moisture will
slosh in and out, with better chances for wetting showers and
thunderstorms late Tuesday through Wednesday night, although can't
rule out a few drier storms late Tuesday. Convection chances over
the forecast area diminish rapidly Thursday from west to east as
drier and stronger southwest winds dominate. Widespread critical
fire weather conditions are possible Thursday and Friday as a
result. Dry, breezy to windy and warm weather is indicated for the
upcoming weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 62 86 59 87 / 20 10 10 10
Sierra Blanca 56 81 53 81 / 20 20 20 20
Las Cruces 57 86 54 86 / 20 10 0 10
Alamogordo 56 84 53 84 / 10 20 10 20
Cloudcroft 42 60 41 60 / 10 30 20 40
Truth or Consequences 54 83 51 83 / 10 10 0 10
Silver City 48 75 48 74 / 10 10 0 0
Deming 51 83 49 83 / 20 10 0 10
Lordsburg 50 80 49 81 / 10 10 0 0
West El Paso Metro 59 83 58 84 / 20 10 10 10
Dell City 55 86 51 85 / 10 20 20 20
Fort Hancock 55 87 53 88 / 20 10 10 10
Loma Linda 55 79 52 78 / 20 10 10 10
Fabens 57 87 54 87 / 20 10 10 10
Santa Teresa 55 82 54 83 / 20 10 0 10
White Sands HQ 62 84 58 83 / 20 10 10 10
Jornada Range 54 82 51 82 / 20 10 10 10
Hatch 56 84 52 83 / 20 10 0 10
Columbus 55 84 54 83 / 20 10 0 0
Orogrande 57 83 54 83 / 20 10 10 20
Mayhill 47 72 43 71 / 10 30 20 40
Mescalero 46 71 43 72 / 10 40 20 40
Timberon 44 70 43 70 / 10 30 20 30
Winston 47 74 44 73 / 10 10 0 0
Hillsboro 52 80 49 79 / 10 10 0 0
Spaceport 54 81 50 81 / 10 10 0 10
Lake Roberts 44 75 43 75 / 10 10 0 0
Hurley 46 79 45 79 / 10 10 0 0
Cliff 41 82 39 82 / 10 10 0 0
Mule Creek 46 76 46 75 / 10 0 0 0
Faywood 49 78 48 78 / 20 10 0 0
Animas 51 81 49 81 / 10 0 0 0
Hachita 51 82 50 81 / 10 0 0 0
Antelope Wells 49 81 48 80 / 10 0 0 0
Cloverdale 49 75 48 73 / 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...30-Dennhardt
Hazardous weather outlook, May 1, 6:05 AM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
705 AM MDT Mon May 1 2023
NMZ401>417-TXZ418>424-021315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
705 AM MDT Mon May 1 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Northern Dona Ana County
- When
- May 1, 7:00 PM MST
- Where
- Northern Dona Ana County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A Mesonet location at the CDRRC Camp located 6 miles north-northeast of Radium Springs recorded a peak gust of 61 mph in a dry microburst.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092929.